Bilateral Sensory Retinal Detachments

Private
retina consult

<

Member Question

This patient is a 48 yo Caucasian male. Came in for routine exam complaining "feels distance vision could be better." Patient has a history of hypothyroid. He takes synthroid and testosterone. He is a low hyperopic, astigmatic, presbyope OU. Pupils are normal. Anterior seg is unremarkable. He is not obese and not a diabetic. 24-2 screening visual fields show no defects.

Fundus photos show subtle defects superior temporal to optic nerve head OU. OCT show definite sensory retinal detachment OU. These defects were not present a year ago. I know he will need a fluorescein angiogram but my questions are:

  • How urgent is this?
  • What are possible etiologies?
  • Can long term testosterone use affect the retina like this?
  • Is is coincidental that it is bilateral in roughly the same position OU?

Expert Answer

In response to your questions:

How urgent is this?

Since this pathology appears to be outside of the macula, follow up for these types of scenarios do not have to be urgent and a few weeks is okay. If there is any suspicion for blood or exudates in these abnormal areas, or if any macular pathology is suspected, then immediate referral is necessary and the safest choice.

What are possible etiologies?

There are several possible etiologies for this underlying pathology. These include:

Central Serous Chorioretinopathy (CSCR):

Although classically this entity has a neurosensory detachment in the fovea, a less common type of CSCR can be in the peripheral retina with multiple pigment epithelial detachments and multiple bullous serous neurosensory detachments. Focal pigment epithelial irregularities may mark sites of previous episodes.

Polypoidal Choroidal Vasculopathy (PCV):

This entity is typically characterized by recurrent or persistent neurosensory detachments which can be associated with lipid deposition and subretinal hemorrhage. This is usually seen in the peripapillary region or macular areas.

Pigment Epithelial Detachment (PED):

The margins of pigment epithelial detachments can be more distinct that those of CSCR and the RPE is elevated.

Age-Related Macular Degeneration (AMD):

In AMD you can have can have peripheral pigment epithelial alterations, but this is typically in the macular region with more classic drusen or atrophy.

Choroidal Nevus or Tumor:

Usually these are flat or minimal elevated lesions that can be amelanotic. In some cases, RPE atrophy, hyperplasia, or RPE detachments can be visible.

Other Etiologies that can cause RPE changes and/or neurosensory detachments:

Optic Pit: A serous RD near the disc may be present if a optic pit is visualized on the disc.

Ocular Histoplasmosis: atrophic round spots with RPE changes and possibly CNV can be seen

Malignant Hypertension: Elschnig spots and choroidal abnormalities may be see

Uveitic Etiologies: Posterior Scleritis, Sarcoidosis, Uveal Effusion Syndromes, Inflammatory choroidal disorders can cause RPE disruptions

Toxic Retinopathies: chloroquine or hydroxychloroquine can cause mottled hypopigmentation in areas of the retina.

Can long term testosterone use affect the retina like this?

At this stage there are no published reports on testosterone causing these types of changes to the retina.

Is it coincidental that it is bilateral in roughly the same position OU?

The location of these lesions mirroring one another does appear to be coincidental, however, the pathology in the two eyes appears to be from the same underlying condition.

A: Irregular Choroid and RPE changes with a mottled type appearance
B: Pigment Epithelial Detachment or small neurosensory retinal detachment
C: RPE disruption and photoreceptor cell disruption
1: Irregular Choroid and RPE changes with a mottled type of appearance
2: Pigment Epithelial Detachment or small neurosensory retinal detachment
3: RPE disruption and photoreceptor cell disruption

Clinical Tips

  1. Ask the patient about use of steroids including nasal sprays, inhaled steroids, and steroids creams. Patients with CSCR can be on steroid medications. CSCR can also have fibrin or exudate under the sensory detachments which can mimic tumors if they get very large.
  2. Examine the eye carefully for any evidence of inflammatory problems: is there cell or flare? vitritis? Look for vasculitis or subtle changes in the retinal periphery which could be consistent with retinitis or choroiditis. Also ask if the patient has pain. If any of these issues are present, then the underlying cause is most likely uveitic.
  3. FA can be very helpful at teasing out subtle differences between the above diagnoses and is likely the next step. Uveitic disease is also more easily diagnosed with FA findings.
  4. The presence of hemorrhage or macular pathology requires immediate referral as these problems can be compromise vision permanently if not treated in a timely fashion.
  5. Look at the patients medication lists and be sure that there are no drugs that can cause potention toxic retinopathies.

Consult Info

Asked by Curious Optometrist
Answered by Expert Op
Imaging by: Heidelberg Engineering
Viewed 795 times
Status: Active
Favorite

Related Consults

Newest Consults

Comments Closed

This is a closed discussion.

Consult Info

Asked by
Answered by
Imaging by:
Viewed 0 times
Status:
Favorite

Related Consults

Newest Consults

Comments Closed

This is a closed discussion.